Inappropriate happiness, here I come!

chemical structure of prednisone, from wiki and credited to Bryan Derksen

That’s right, folks. It’s prednisone time. Devil Pred. Moonface Maker. Instigator of any and all Popcorn Freakouts. That Tricksy Pharmaceutical Which Lures Ye in With Complectional Clearing — aaand, I’m getting distracted. Which is probably a side effect, though, so even though I’ve only taken two doses so far, clearly any irregularities in my logic from yesterday on are due to evil, evil, pred.

I do so love that side effects list. It’s such an amazing sell for the drug. You go from “headache” and “slight dizziness” to things like:

  • changes in the way fat is spread around the body
  • bulging eyes
  • changes in personality
  • extreme changes in mood
  • decreased sexual desire

Also, if you stop taking it too quickly, you can have changes in skin color and major, major salt cravings. Salt. Cravings.

I don’t know if I’ve ever detailed the popcorn incident here for you guys, but let me lay it out for you now. Picture me – well, not yet as the above. Maybe instead as good ol’ Nancy Crater, et al.

Captain’s log, (star)date 2003-whatever-whatever. I’d recently graduated from undergrad, been diagnosed with ulcerative colitis, and moved up to northern Minnesota to live with A., who was then my boyfriend. It took me a while to find a proper gastro (aka ANY), plus I had some issues with medical records and the effective transfer of such from one Minnesota hospital to another. The biggest issue being that the new hospital system wouldn’t take me on without a transfer of record.

(Let’s take a moment to appreciate the key lesson learned, everybody: always get a copy of your medical records before moving. God fucking forbid you should have to depend on these whaddyacallits, these telephones and fax machines and other strange newfangled contraptions.)

Finally I got with my new doctor. We had the obligatory drug discussion, and because none of the lower level drugs had done a damn thing, I started taking Imuran. However, Imuran is interesting. It’s an immunosuppressant that, yes, suppresses your screwy immune system, and obviously such a drastic thing takes a long time to really kick in: six months, to be exact. So to keep me alive, vertical, and functioning in the meantime, they also gave me a six-month prescription of prednisone.

Months one and two were amazing. The blood disappeared. The constant knifelike ache in my gut – gone, like it had never existed. I could eat real food again. Yay for good and all! Also, my complexion got really nice. I was glowing, and I assure you, I have never glowed before in my life. (I’m not sayin’ I ain’t Nancy Crater, I just recognize both my good and my non-glowy points.)

In month three, however, I started to show some of the less-than-stellar pred side effects. My effervescent face sank into mooniness. I was less and less able to sleep through the night, and I had some of the most bizarre and vivid dreams ever. I got snappish and emotional, and A. put up with it, probably since the memory of nice-ish me wasn’t too far off.

Somewhere in one of those later months I had a bad day at work, and I decided that the best cure for a bad workday was a giant bowl of popcorn. Obviously. So I went home and made a beautiful giant bowl of popcorn with butter and salt, just brimming with deliciousness, and put a movie in and went back to the kitchen to get a glass of water and accidentally knocked the whole delicously-brimming thing off the counter. The bowl was ceramic, so it shattered. And I looked down at that popcorn, and I think in some part of my mind I was all, oops, ha ha, you dumbass, but that part was completely lost in what I actually did, which was that I pitched a fit, had a meltdown malestrom of shrieking/crying/swearing that made no goddamn sense at all outside of, I don’t know, a massacre.

Luckily/unluckily for both of us, A. was home. He successfully managed not to freak out at me freaking out, pulled me together with something really blasé like, “Okay. It’s popcorn.”

Cue me crying, etc., somehow unable to deal with

“Yeah, yeah, I know. But it’s popcorn.

(Reader, I married him.)

Shockingly, it was just popcorn. And probably that loaded phrase “popcorn incident” inspires some lurid imaginings. But really, it was just spilled popcorn.

In any case, post-absolutely ridiculous popcorn non-trauma, this story has a somewhat happy ending. I’m not likely to be on prednisone for that long of a stretch ever again. But the changes to my personality were so sneaky and slow, and so completely interwoven with the heavenly feelings of sweet, relaxed gut relief that I’m incurably wary of the stuff. I’ll take it for a month, and try not to laugh at anyone’s pain.

I probably will make popcorn, though. And soooon.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s